Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 110, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 6, 1999, 7:00 AM CDT for Clarke County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1999, 7:00 AM CDT (12:00 UTC)
- Expired
- May 6, 1999, 7:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Clarke County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:20 AM CDT | Hail 0.75 | Thomasville, AL | Dime size hail was reported in the community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 5:45 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 0.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KMOB 061203 RRA SVRMOB ALC025-061245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 700 AM CDT THU MAY 6 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARKE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 745 AM CDT * AT 659 AM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 23 MILES SOUTHWEST OF THOMASVILLE OR 12 MILES SOUTHWEST OF CHILTON... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - CHILTON BY 715 AM CDT FULTON BY 725 AM CDT RURAL BY 730 AM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:38 AM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 6, 2:38 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 238 AM CDT THU MAY 6 1999 TONIGHTS ANALYSIS SHOWS A DEEP AREA OF LOW PRES OVER THE NORTH CNTRL US WITH ASSOCIATED COLD FRONT EXTENDING SWD INTO LA AND THEN ALONG THE UPPER TX COAST. MODELS INDICATE A SERIES OF SHORT WAVES WILL KICK OUT AND CONTINUE TO INTERACT WITH STRONG INSTABILITIES AND DEEP MOISTURE INFLOW WELL OUT AHEAD OF THE SLOW MOVING FRONT TO CONT THE CHANCE OF SCT SHOWERS AND TSTMS THRU AT LEAST TONIGHT. ONE SHORT WAVE IS CURRENTLY TRACKING ACROSS NRN MS-AL-GA AND PRODUCING NUMEROUS TSTMS JUST NORTH OF THE AREA SO FAR...BUT THE CAP OVER THE AREA IS QUICKLY ERODING AND EXPECT DEVELOPMENT OF ACITIVITY TO EXTEND FURTHER SWD BY DAYBREAK THIS MORNING. THE FRONT IS PROGD TO MOVE INTO CNTRL- EAST MS BY LATE THIS AFTN...THEN STALL ACROSS THE WRN EDGES OF THE FA LATER TONIGHT. MODELS INDICATE A SECOND SHORT WAVE WILL KICK EWD TONIGHT AND ONCE AGAIN TRACK ACROSS NRN MS AND AL LATE TONIGHT. IF THIS VERIFYS...EXPECT INTERACTION WITH STALLING FRONT NEAR THE AREA TO CONTINUE THE CHANCE OF TSTMS THRU TONIGHT. THIS SHORT WAVE THEN PULLS WELL OFF TO THE NE BY 12Z FRI MRNG WITH DECREASING POPS EXPECTED BY EARLY FRI AS THE UPPER LEVEL ENERGY LIFTS OUT OVER THE GREAT LAKES REGION AND THE FRONT BECOMES MORE DIFFUSE HERE. MAY SEE SOME FILTERING IN OF DRIER AIR ON FRI...BUT THIS WILL BE SHORT LIVED AS THE FRONT QUICKLY RIDES BACK NORTH IN RESPONSE TO HIGH PRES BUILDING IN OVER THE AREA FROM THE EAST. WILL STICK CLOSE TO PERSISTANCE ON TEMPS THRU TONIGHT...THEN TWEAK NUMBERS DOWN SLIGHTLY CLOSER TO THE COOLER GUIDENCE NUMBERS LAST TWO PERIODS. CHC POPS WILL CONTINUE THRU TONIGHT...THEN DROPPING OFF ON FRI. MARINE...SCA AND COASTAL FLOOD WARNING CONTS THRU TODAY. STRONG SRLY WINDS WILL RESULT IN 6-9 FT SEAS WHILE AFTN HIGH TIDES ONCE AGAIN THREATEN TO INNUDATE SOME COASTAL ROADWAYS. EXPECT WINDS TO DECREASE SOME DURING THE AFTN AS THE FRONT APPROACHES WITH DIMINISHING WINDS AND SEAS EXPECTED INTO FRI. MOB 84/66/82/62 6521 PNS 81/68/79/65 5421 DTS 80/68/78/65 5421 GZH 84/64/82/60 6521 39
In the hours before
Special weather statement, May 6, 3:43 AM CDT, 3 hours 17 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-062200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 343 AM CDT THU MAY 6 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT... ...A COASTAL FLOOD WARNING REMAINS IN EFFECT TODAY FOR THE IMMEDIATE ALABAMA COAST... A SERIES OF UPPER LEVEL DISTURBANCES AND AN APPROACHING COLD FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. THE FIRST UPPER LEVEL DISTURBANCE WILL TRACK ACROSS ALABAMA EARLY TODAY AND PRODUCE SCATTERED THUNDERSTORMS AS STRONG SOUTHERLY WINDS FEED AMPLE GULF MOISTURE NORTHWARD. A SECOND UPPER LEVEL DISTURBANCE IS EXPECTED TO TRACK ACROSS MISSISSIPPI AND ALABAMA LATER TONIGHT AS THE COLD FRONT PUSHES INTO EAST MISSISSIPPI. THE COMBINATION OF THE FRONT AND THE DISTURBANCE NEAR THE AREA WILL CONTINUE THE THREAT OF STRONG THUNDERSTORMS DURING THE OVER NIGHT HOURS. ALTHOUGH THE MAIN THREAT OF SEVERE WEATHER WILL BE MAINLY NORTH OF THE AREA...STRONG INSTABILITIES COUPLED WITH SOME MID LEVEL DRY AIR WILL BRING A THREAT OF ISOLATED SEVERE STORMS...WITH THE MAIN THREAT BEING LARGE HAIL AND STRONG DOWNBURST WINDS. HOWEVER...STRONG SOUTHERLY WINDS NEAR THE SURFACE WILL MAKE ISOLATED TORNADOES ALSO POSSIBLE. THE THREAT OF SEVERE WEATHER WILL GREATLY DIMINISH BY EARLY FRIDAY MORNING AS THE MAIN PUNCH OF UPPER LEVEL ENERGY PULLS OFF TO THE NORTHEAST AND THE FRONT STALLS NEAR THE COAST AND WEAKENS. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND BE PREPARED TO ACTIVATE TODAY OR LATER TONIGHT IF SEVERE WEATHER THREATENS. RESIDENTS ARE ENCOURAGED TO MONITOR THE WEATHER SITUATION AND STAY TUNED FOR ADDITIONAL STATEMENTS AND FORECASTS. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE WORLD WIDE WEB. WWW.NWSMOBILE.NOAA.GOV
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:38 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 37 min |
| May 6, 5:15 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 45 min |
| May 6, 5:45 AM CDT | Severe Thunderstorm Warning | MOB | Clarke | 45 min |
| May 6, 5:47 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 58 min |
| May 6, 5:57 AM CDT | Severe Thunderstorm Warning | MOB | Monroe | 63 min |
| May 6, 6:28 AM CDT | Severe Thunderstorm Warning | MOB | Clarke | 32 min |
| May 6, 7:01 AM CDT | Severe Thunderstorm Warning | MOB | Monroe | 44 min |
| May 6, 7:28 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 47 min |
| May 6, 12:48 PM CDT | Flash Flood Warning | MOB | Covington, Crenshaw | 102 min |
| May 6, 2:32 PM CDT | Flash Flood Warning | MOB | Covington, Crenshaw | 118 min |
| May 6, 4:35 PM CDT | Flash Flood Warning | MOB | Covington, Crenshaw | 115 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.